The sting

Well, I’ve been taking Copaxone (Glatiramer Acetate) for about a week now. I administered my first injection under the gaze of my wonderful MS nurse last Monday.

When I was on Rebif I didn’t really inject into my arm or leg, favouring the fattier parts of my anatomy. It has been my arse and my belly that have borne the brunt over the years, frankly, and as such, I am only now, months later, starting to lose the red patches below my navel.

Injecting with Copaxone however is a more serious prospect in terms of injection site reactions. You really do need to set up a rota of sites to pierce as sustained injecting into one area can cause the destruction of local tissue – quoting my newly copaxone-free friend: “You don’t really think about your ass till it’s kinda disappeared.”

It’s particularly important as my injections are now part of a daily regime rather than being a three-times-a-week occurence.

The thing they don’t tell you is how much it HURTS…

“Yeah, it’s like a bee sting,” smiled my nurse, breezily. “I thought I’d tell you AFTER you’d injected.”

Bloody hell!

I felt like my daughters might have felt after they’d walked a mile, on a promise, to the local ice cream factory and found the little hatch had shut early.

It took about an hour for me to be able to bend my arm again.

I asked my friend if the pain got better over time. “Maybe a little,” she lied.

To be fair, the arm is the worst. I can shrug off the pain in all the other areas, but with the arms, I can’t even shrug. It’s like those “dead-arms” we used to administer to each other as an endurance style contest at secondary school… bruised and pummelled limbs hanging weakly at our sides to the puzzlement of our teachers as we entered each lesson.

The plus side is that a daily injection is easier to remember than a Monday, Wednesday, Friday injection. Particularly if you have trouble remembering what day of the week it is or how old you are, like I do.

A tip I learnt off YouTube is to take one of those Sharpie pens and write the days of the week and the injection site on each of the packets. So it might say “Monday left bum,” “Tuesday left leg,” “Wednesday right leg” etc. I also now know a new spot on my legs as well (top rather than side) so that will break things up rather nicely.

Today is “Tuesday left arm” though, so not looking forward to that, particularly as yesterday it was “Monday right arm.” I’m gonna have to rethink my rota, I reckon.

Anyway, in six months time I will have built up enough Copaxone in my system for it to start properly working. It’s the best option for me right now. I’ll keep my ears to the ground with any new developments in disease modifying treatments, and I can always ditch and switch if anything better becomes available.

The Beta Interferon blues – update

After just two injections I can feel the familiar feelings returning. Aside from the flu-like side effects (achey joints), I have been waking up, not suicidal, but with little enthusiasm for life shall we say?

One phonecall to my MS nurse later and I can announce that Rebif and I are officially no longer an item.

A(nother) month of no drugs should clear my system and by that point I’ll have a meeting with my neurologist about possible alternatives.

Of course, one of those alternatives might be a lower dose of Rebif, because whatever I say about it, it has done its job by keeping relapses at bay.

But I’m going to celebrate tonight. I’m looking forward to being officially completely drug free for the first time in six years with all the benefits that brings.

The Beta Interferon blues.

I’m about to go back on Rebif after a four week trial period of coming off it.

It wouldn’t be the first time I’ve done this, I tend not to take it on holiday (just a hassle) or over Christmas (to give myself a break).

So, have I noticed any changes?

On the negative side, I’ve noticed some extra dizziness and tingling arms and hands. A couple of days ago I woke up with a partially numb right forearm extending into my little finger, which isn’t usual for me.

And that’s it!

Of course I realise that a prolonged period off the meds increases the chance of a relapse etc, so I’m going to start injecting again tonight to see what happens next.

On the positive side (and this is a big one) I’m happier.

Granted, I’ve been on holiday to Florida over the last four weeks which might explain my improved Disneyfied mood, but I haven’t had the usual back to work blues this time.

I can quantify the improved mood as well.

A couple of months before I came off Rebif, my GP asked how I was feeling and handed me a mood questionnaire. The same questionnaire is available on the NHS website. I scored pretty highly: 15 out of 20, I think, which puts me bubbling under ‘severely depressed.’

If I complete the questionnaire now, I score 3 or 4, and I get those for MS related things rather than anything mood related. I might get up a lot in the night, for instance, because of my bladder.

Because my mood has improved, I’ve been eating less and been more energetic. I’m also sleeping better. My wife jokes that she doesn’t know many people who can go on holiday to the States and lose ten pounds, but I did. Ten pounds!! In two weeks!

Among the listed side effects of beta interferon 1a (Rebif and Avonex) is suicidal thoughts and depression, so it will be interesting to see what happens when I resume the meds. I’ll be monitoring my mood score and contacting my MS nurse if my situation changes.

The medication choices have changed in the six years since I was diagnosed, so if the worst comes to the worst I’ll have some research to do.

Anyway, wish me luck. Time to get those syringes ready.